Alert archive / Arizona / Flash Flood Watches in 2016

Flash Flood Watch 2, NWS Tucson, AZ

August 8, 20166 counties in Arizona

NWS Tucson, AZ issued this flash flood watch at Aug 8, 2016, 1:23 PM MST for 6 counties in Arizona. It took effect at Aug 9, 2016, 10:09 AM MST. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
Aug 8, 2016, 1:23 PM MST (20:23 UTC)
In effect from
Aug 9, 2016, 10:09 AM MST
Expired
Aug 10, 2016, 11:00 PM MST
In force
37 hr
Issued by
NWS Tucson, AZ
Flood severity
None

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
2325 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

073 
WGUS65 KTWC 082023
FFATWC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
123 PM MST MON AUG 8 2016

AZZ501>515-091400-
/O.NEW.KTWC.FF.A.0002.160810T0000Z-160811T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M....SELLS...
NOGALES...TUCSON...GREEN VALLEY...MARANA...VAIL...
PICACHO PEAK STATE PARK...MAMMOTH...ORACLE...SIERRA VISTA...
BENSON...WILLCOX...DOUGLAS...CLIFTON...SAFFORD...
HANNAGAN MEADOW...MOUNT GRAHAM...CHIRICAHUA NM...BISBEE...
CANELO HILLS...MADERA CANYON...MOUNT LEMMON...SUMMERHAVEN
123 PM MST MON AUG 8 2016

...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WATCH FOR ALL OF SOUTHEAST ARIZONA INCLUDING
  PIMA...SOUTHEAST PINAL...SANTA CRUZ...COCHISE...GRAHAM AND
  GREENLEE COUNTIES.

* FROM 5 PM MST TUESDAY AFTERNOON THROUGH 11 PM MST WEDNESDAY
  EVENING.

* THE COMBINATION OF AN UNSTABLE ATMOSPHERE AND DEEP TROPICAL
  MOISTURE ASSOCIATED WITH TROPICAL STORM JAVIER PUSHING NORTHWARD
  INTO SOUTHEAST TUESDAY AND WEDNESDAY...WILL INCREASE THE
  POSSIBILITY FOR HEAVY RAIN AND THE POTENTIAL FOR FLASH FLOODING.
  
* ALTHOUGH LOCATIONS WILL NOT SEE SHOWERS AND THUNDERSTORMS OVER
  THE ENTIRE PERIOD OF THE WATCH...THE STORMS THAT OCCUR WILL
  CONTAIN MODERATE TO HEAVY RAINFALL WITH POTENTIAL STORM-TOTAL
  RAINFALL AMOUNTS TUESDAY NIGHT THROUGH WEDNESDAY EVENING RANGING
  FROM 0.75 TO 1.50 INCHES IN THE VALLEYS...TO 1.50 TO 3.00 INCHES
  IN THE MOUNTAINS WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

* HEAVY RAINFALL RUNOFF WILL MAKE AREAS ALONG WASHES...NORMALLY
  DRY WASHES AND ROADWAY DIPS SUSCEPTIBLE TO FLOODING. LOW WATER
  CROSSINGS AND POORLY DRAINED ROADS MAY BECOME IMPASSABLE. RURAL
  DIRT ROADS WILL LIKELY BECOME WASHED OUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE BECOMING FAVORABLE
FOR WIDESPREAD FLASH FLOODING TO DEVELOP. MONITOR FORECASTS
CLOSELY AND BE READY TO TAKE QUICK ACTION IF FLASH FLOOD WARNINGS
ARE ISSUED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  IF FLASH FLOODING IS OBSERVED...ACT
QUICKLY. TURN AROUND AND TAKE ANOTHER ROUTE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS
FLASH FLOOD THREAT.

&&

$$
6 follow-up statements
383 
WGUS65 KTWC 090937
FFATWC

FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
237 AM MST TUE AUG 9 2016

AZZ501>515-092300-
/O.CON.KTWC.FF.A.0002.160810T0000Z-160811T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M....SELLS...
NOGALES...TUCSON...GREEN VALLEY...MARANA...VAIL...
PICACHO PEAK STATE PARK...MAMMOTH...ORACLE...SIERRA VISTA...
BENSON...WILLCOX...DOUGLAS...CLIFTON...SAFFORD...
HANNAGAN MEADOW...MOUNT GRAHAM...CHIRICAHUA NM...BISBEE...
CANELO HILLS...MADERA CANYON...MOUNT LEMMON...SUMMERHAVEN
237 AM MST TUE AUG 9 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM LATE THIS AFTERNOON
THROUGH LATE WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A 

* FLASH FLOOD WATCH FOR ALL OF SOUTHEAST ARIZONA INCLUDING
  PIMA...SOUTHEAST PINAL...SANTA CRUZ...COCHISE... GRAHAM AND
  GREENLEE COUNTIES.

* FROM 5 PM MST THIS AFTERNOON THROUGH 11 PM MST WEDNESDAY
  EVENING.

* THE COMBINATION OF AN UNSTABLE ATMOSPHERE AND DEEP TROPICAL
  MOISTURE ASSOCIATED WITH TROPICAL STORM JAVIER PUSHING NORTHWARD
  INTO SOUTHEAST ARIZONA TODAY AND WEDNESDAY...WILL INCREASE THE
  POSSIBILITY FOR HEAVY RAIN AND THE POTENTIAL FOR FLASH FLOODING.

* ALTHOUGH LOCATIONS WILL NOT SEE SHOWERS AND THUNDERSTORMS OVER
  THE ENTIRE PERIOD OF THE WATCH...THE STORMS THAT OCCUR WILL
  CONTAIN MODERATE TO HEAVY RAINFALL WITH POTENTIAL STORM-TOTAL
  RAINFALL AMOUNTS TONIGHT THROUGH WEDNESDAY EVENING RANGING FROM
  0.75 TO 1.50 INCHES IN THE VALLEYS...TO 1.50 TO 3.00 INCHES IN
  THE MOUNTAINS WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE BECOMING FAVORABLE
FOR WIDESPREAD FLASH FLOODING TO DEVELOP. MONITOR FORECASTS
CLOSELY AND BE READY TO TAKE QUICK ACTION IF FLASH FLOOD WARNINGS
ARE ISSUED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  IF FLASH FLOODING IS OBSERVED...ACT
QUICKLY. TURN AROUND AND TAKE ANOTHER ROUTE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS
FLASH FLOOD THREAT.

&&

$$
727 
WGUS65 KTWC 091709
FFATWC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
1009 AM MST TUE AUG 9 2016

AZZ501>515-100500-
/O.EXT.KTWC.FF.A.0002.160809T1709Z-160811T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M....SELLS...
NOGALES...TUCSON...GREEN VALLEY...MARANA...VAIL...
PICACHO PEAK STATE PARK...MAMMOTH...ORACLE...SIERRA VISTA...
BENSON...WILLCOX...DOUGLAS...CLIFTON...SAFFORD...
HANNAGAN MEADOW...MOUNT GRAHAM...CHIRICAHUA NM...BISBEE...
CANELO HILLS...MADERA CANYON...MOUNT LEMMON...SUMMERHAVEN
1009 AM MST TUE AUG 9 2016

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH WEDNESDAY EVENING...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* A PORTION OF SOUTHEAST ARIZONA...INCLUDING THE FOLLOWING 
  AREAS...BABOQUIVARI MOUNTAINS...CATALINA AND RINCON 
  MOUNTAINS...CHIRICAHUA MOUNTAINS...DRAGOON AND MULE AND 
  HUACHUCA AND SANTA RITA MOUNTAINS...EASTERN COCHISE COUNTY 
  BELOW 5000 FEET...GALIURO AND PINALENO MOUNTAINS...SOUTH 
  CENTRAL PINAL COUNTY...SOUTHEAST PINAL COUNTY...TOHONO O'ODHAM 
  NATION...TUCSON METRO AREA...UPPER GILA RIVER VALLEY...UPPER 
  SAN PEDRO RIVER VALLEY...UPPER SANTA CRUZ RIVER VALLEY/ALTAR 
  VALLEY...WESTERN PIMA COUNTY AND WHITE MOUNTAINS OF GRAHAM AND 
  GREENLEE COUNTIES. 

* THROUGH WEDNESDAY EVENING

* FLASH FLOODING WILL BE POSSIBLE FROM SLOW MOVING THUNDERSTORMS.

* AREAS ALONG WASHES...SMALL STREAMS AND DRAINAGES WILL BE
  SUSCEPTIBLE TO FLOODING. LOW WATER CROSSINGS AND POORLY DRAINED
  ROADS MAY BECOME IMPASSABLE. RURAL AND DIRT ROADS WILL LIKELY
  BECOME WASHED OUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE BECOMING FAVORABLE
FOR WIDESPREAD FLASH FLOODING TO DEVELOP. MONITOR FORECASTS
CLOSELY AND BE READY TO TAKE QUICK ACTION IF FLASH FLOOD WARNINGS
ARE ISSUED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  IF FLASH FLOODING IS OBSERVED...ACT
QUICKLY. TURN AROUND AND TAKE ANOTHER ROUTE.

LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS
FLASH FLOOD THREAT.

&&

$$
010 
WGUS65 KTWC 100342
FFATWC

FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
842 PM MST TUE AUG 9 2016

AZZ501>515-101130-
/O.CON.KTWC.FF.A.0002.000000T0000Z-160811T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M....SELLS...
NOGALES...TUCSON...GREEN VALLEY...MARANA...VAIL...
PICACHO PEAK STATE PARK...MAMMOTH...ORACLE...SIERRA VISTA...
BENSON...WILLCOX...DOUGLAS...CLIFTON...SAFFORD...
HANNAGAN MEADOW...MOUNT GRAHAM...CHIRICAHUA NM...BISBEE...
CANELO HILLS...MADERA CANYON...MOUNT LEMMON...SUMMERHAVEN
842 PM MST TUE AUG 9 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* SOUTHEAST ARIZONA...PIMA...SOUTHEAST PINAL...SANTA
  CRUZ...COCHISE...GRAHAM AND GREENLEE COUNTIES. 

* THROUGH WEDNESDAY EVENING. THERE WILL BE BREAKS IN THE
  THUNDERSTORM COVERAGE DURING THIS PERIOD...ESPECIALLY TONIGHT. 

* FLASH FLOODING WILL BE POSSIBLE FROM SLOW MOVING THUNDERSTORMS.

* AREAS ALONG WASHES...SMALL STREAMS AND DRAINAGES WILL BE 
  SUSCEPTIBLE TO FLOODING. LOW WATER CROSSINGS AND POORLY 
  DRAINED ROADS MAY BECOME IMPASSABLE. RURAL AND DIRT ROADS WILL 
  LIKELY BECOME WASHED OUT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE BECOMING FAVORABLE
FOR WIDESPREAD FLASH FLOODING TO DEVELOP. MONITOR FORECASTS
CLOSELY AND BE READY TO TAKE QUICK ACTION IF FLASH FLOOD WARNINGS
ARE ISSUED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  IF FLASH FLOODING IS OBSERVED...ACT
QUICKLY. TURN AROUND AND TAKE ANOTHER ROUTE.

LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS
FLASH FLOOD THREAT.

&&

$$
045 
WGUS65 KTWC 100946
FFATWC

FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
246 AM MST WED AUG 10 2016

AZZ501>515-102315-
/O.CON.KTWC.FF.A.0002.000000T0000Z-160811T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M....SELLS...
NOGALES...TUCSON...GREEN VALLEY...MARANA...VAIL...
PICACHO PEAK STATE PARK...MAMMOTH...ORACLE...SIERRA VISTA...
BENSON...WILLCOX...DOUGLAS...CLIFTON...SAFFORD...
HANNAGAN MEADOW...MOUNT GRAHAM...CHIRICAHUA NM...BISBEE...
CANELO HILLS...MADERA CANYON...MOUNT LEMMON...SUMMERHAVEN
246 AM MST WED AUG 10 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* SOUTHEAST ARIZONA...WHICH INCLUDES PIMA...SOUTHEAST PINAL...
  SANTA CRUZ...COCHISE...GRAHAM AND GREENLEE COUNTIES THROUGH THIS
  EVENING.

* THERE WILL BE BREAKS IN THE THUNDERSTORMS BETWEEN NOW AND LATE
  THIS EVENING...WITH THE BULK OF THE SHOWERS AND STORMS EXPECTED
  TO DEVELOP LATE THIS MORNING AND CONTINUE THROUGH THE AFTERNOON
  HOURS.

* FLASH FLOODING WILL BE POSSIBLE FROM SLOW MOVING THUNDERSTORMS.

* AREAS ALONG WASHES...SMALL STREAMS AND DRAINAGES WILL BE 
  SUSCEPTIBLE TO FLOODING. LOW WATER CROSSINGS AND POORLY 
  DRAINED ROADS MAY BECOME IMPASSABLE. RURAL AND DIRT ROADS WILL 
  LIKELY BECOME WASHED OUT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE BECOMING FAVORABLE
FOR WIDESPREAD FLASH FLOODING TO DEVELOP. MONITOR FORECASTS
CLOSELY AND BE READY TO TAKE QUICK ACTION IF FLASH FLOOD WARNINGS
ARE ISSUED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  IF FLASH FLOODING IS OBSERVED...ACT
QUICKLY. TURN AROUND AND TAKE ANOTHER ROUTE.

LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS
FLASH FLOOD THREAT.

&&

$$
934 
WGUS65 KTWC 102124
FFATWC

FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
224 PM MST WED AUG 10 2016

AZZ501>515-110600-
/O.CON.KTWC.FF.A.0002.000000T0000Z-160811T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M....SELLS...
NOGALES...TUCSON...GREEN VALLEY...MARANA...VAIL...
PICACHO PEAK STATE PARK...MAMMOTH...ORACLE...SIERRA VISTA...
BENSON...WILLCOX...DOUGLAS...CLIFTON...SAFFORD...
HANNAGAN MEADOW...MOUNT GRAHAM...CHIRICAHUA NM...BISBEE...
CANELO HILLS...MADERA CANYON...MOUNT LEMMON...SUMMERHAVEN
224 PM MST WED AUG 10 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHEAST ARIZONA...INCLUDING THE FOLLOWING 
  AREAS...BABOQUIVARI MOUNTAINS...CATALINA AND RINCON 
  MOUNTAINS...CHIRICAHUA MOUNTAINS...DRAGOON AND MULE AND 
  HUACHUCA AND SANTA RITA MOUNTAINS...EASTERN COCHISE COUNTY 
  BELOW 5000 FEET...GALIURO AND PINALENO MOUNTAINS...SOUTH 
  CENTRAL PINAL COUNTY...SOUTHEAST PINAL COUNTY...TOHONO O'ODHAM 
  NATION...TUCSON METRO AREA...UPPER GILA RIVER VALLEY...UPPER 
  SAN PEDRO RIVER VALLEY...UPPER SANTA CRUZ RIVER VALLEY/ALTAR 
  VALLEY...WESTERN PIMA COUNTY AND WHITE MOUNTAINS OF GRAHAM AND 
  GREENLEE COUNTIES. 

* UNTIL 11 PM MST THIS EVENING

* FLASH FLOODING WILL BE POSSIBLE FROM SLOW MOVING THUNDERSTORMS.

* AREAS ALONG WASHES...SMALL STREAMS AND DRAINAGES WILL BE 
  SUSCEPTIBLE TO FLOODING. LOW WATER CROSSINGS AND POORLY 
  DRAINED ROADS MAY BECOME IMPASSABLE. RURAL AND DIRT ROADS WILL 
  LIKELY BECOME WASHED OUT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE BECOMING FAVORABLE
FOR WIDESPREAD FLASH FLOODING TO DEVELOP. MONITOR FORECASTS
CLOSELY AND BE READY TO TAKE QUICK ACTION IF FLASH FLOOD WARNINGS
ARE ISSUED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  IF FLASH FLOODING IS OBSERVED...ACT
QUICKLY. TURN AROUND AND TAKE ANOTHER ROUTE.

LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS
FLASH FLOOD THREAT.

&&

$$
685 
WGUS65 KTWC 110605
FFATWC

FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
1105 PM MST WED AUG 10 2016

AZZ501>515-110715-
/O.EXP.KTWC.FF.A.0002.000000T0000Z-160811T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M....SELLS...
NOGALES...TUCSON...GREEN VALLEY...MARANA...VAIL...
PICACHO PEAK STATE PARK...MAMMOTH...ORACLE...SIERRA VISTA...
BENSON...WILLCOX...DOUGLAS...CLIFTON...SAFFORD...
HANNAGAN MEADOW...MOUNT GRAHAM...CHIRICAHUA NM...BISBEE...
CANELO HILLS...MADERA CANYON...MOUNT LEMMON...SUMMERHAVEN
1105 PM MST WED AUG 10 2016

...FLASH FLOOD WATCH HAS EXPIRED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST ARIZONA HAS
EXPIRED. EVEN THOUGH THE WATCH WAS ALLOWED TO EXPIRE THERE WILL
STILL BE ISOLATED TO SCATTERED SHOWERS OR THUNDERSTORMS THAT WILL
PRODUCE MODERATE TO LOCALLY HEAVY RAIN AT TIMES THROUGH THE
REMAINDER OF TONIGHT AND INTO THURSDAY. HOWEVER...THE POTENTIAL
FOR WIDESPREAD FLOODING IS NO LONGER A CONCERN.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Aug 8, 9:20 AM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 8, 9:20 AM MST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
920 AM MST MON AUG 8 2016

.SYNOPSIS...A few thunderstorms around the area again today along
with above average temperatures. The big story this week is the
increasing potential for heavy rain and possible flooding starting
late Tuesday. A strong moisture increase is expected across the
region Tuesday and Wednesday in conjunction with the remnants of
Tropical Storm Javier which will result in a significant increase in
the coverage of showers and thunderstorms late Tuesday into Thursday.

&&

.DISCUSSION...The upper pattern is currently defined by an upper
high in NE Sonora/NW Chihuahua/SW New Mexico this morning with a
larger scale upper trough along the west coast. In addition...
Tropical Storm Javier, which will play a major role in our weather
this week, is positioned just south of the tip of the Baja.

The NHC places it track up the western side of the Baja the next
couple of days, up to the Baja Spur, then stalls out. Given the weak
shear environment and warmer waters it is moving over, it should
continue to intensify over the next 24 hours, but still remain below
hurricane thresholds. Once this feature stalls...the lower levels
separate out and slowly drift west. Regardless, it is not the
Tropical Storm itself that is the concern, but the deep moisture
loosely associated with this system advecting into Southeast Arizona
over the next several days. The first sign of this moisture surge
will come about Tuesday morning up the Gulf and spill into the lower
deserts of SW AZ. More pronounced moisture push will move into the
rest of the area Tuesday night and Wednesday with PW values ranging
between 1.75 and 2.00 inches.

So...we will have plenty of moisture to work with which is one major
ingredient for the potential for heavy rain/flash flooding. The big
issue though is to determine the location and strength of any other
feature that will aid storm development. An upper disturbance in
phase with Tropical Storm Javier on the periphery of the upper high
is expected to rotate around the high and move into Southeast Arizona
Tuesday night and Wednesday. This will be the main feature our
moisture will have to work with. Given the current models...this is
still expected to move into our area...but my confidence is low-
moderate that this will occur...believing that it is possible it
will shear out and only clip the extreme SE corner of AZ and impact
more of SW New Mexico. If this does occur, this will likely mean a
lower rainfall potential for our entire CWA. The only caveat is the
upper diffluence ahead of the upper trough along the west coast. The
current forecast pinpoints the best lift Tuesday night in central
Arizona that will result in heavy rain there. If the upper high
shifts over, like I fear...this diffluent filed will shift closer to
our CWA and we thus increase the threat of heavy rain but this time
to the W and NW of Tucson. In any event, the majority of ensemble
members of the SREF and GEFS still bullish on heavy rain across the
forecast area and despite the uncertainty mentioned above, it
would still be advisable to consider a Flash Flood Watch for the
area. It will rain, I am very confident in that. The question is
just how widespread will the heavy rainfall amounts be.

&&

.PREV DISCUSSION...Water vapor imagery and 08/00Z upper-air plots
show a ridge that extends west to east across south central Mexico,
while a low pressure system and the associated trough axis resides
across the Pacific Northwest and the west coast. Meanwhile, Tropical
Storm Javier as of Midnight MDT resided about 180 miles southeast of
Cabo San Lucas, Mexico. Closer to home, IR imagery shows some
lingering scattered debris clouds from storms that have recently
dissipated or about to dissipate. Otherwise, skies are mostly clear.

The official forecast track from the Hurricane center for Javier
indicates that the system will strengthen as it moves generally
northwest during the next several days as it hugs the west coast of
the southern Baja peninsula, eventually weakening as it nears the
Baja Spur by late Wednesday. As this occurs, moisture associated
with Javier is expected to be pulled northward as a Pacific trough
enters the western states. Models indicate that precipitable water
values will increase to around the 1.75 to 2+ inch range as early as
late Tuesday afternoon across the far western deserts of Pima
county, specifically near Ajo and Organ Pipe. As we head into
Wednesday this tongue of moisture will become more prominent,
especially over the western half of my forecast area, but even the
lower end of PW's will be around 1.5 inches for eastern locations.
In addition, MOS POP guidance numbers show values ranging from high
end scattered to the likely category with the ECMWF being the most
robust with POP values. That said, the inherited forecast was much
more in line with the EURO numbers, even higher in most cases. So
for now, the forecast shows the best timing for showers to occur
late Tuesday night into Wednesday when POPs will be likely for
valley locations and categorical for the mountains. The only
exception for this will be the far western deserts where POPS will
generally be in the high end 'scattered' category. I make some minor
tweaks to the forecast here and there, but POPs I inherited looked
good. That said, still room for some improvement, but with the
uncertainty associated with tropical systems, I didn't want to go
too high if the expected path were to change. Still, this is shaping
up to be a big event as far as storm coverage and the potential for
periods of heavy rain and possible flash flooding is concerned. As
of now, my QPF forecast from midday Tuesday through midday Thursday
shows around 1.25 - 1.75 inches of rain for central and eastern
deserts/valleys, with only around 0.50 - 1.0 inches for central and
western parts of Pima county including the Tohono O'Odham nation.
Mountain tops around 1.75 to 2.5 inches.

By late Thursday/early Friday, the aforementioned trough that will
be responsible for pulling all of this moisture northward will scoot
by to our north and eventually east as high pressure tries to build
in behind it over the weekend. However, it looks more like a
situation where we will have north to northeast flow aloft, being on
the eastern flank of the ridge, allowing for some moisture to our
east to keep a chance of thunderstorms in the forecast through the
weekend.

For Tucson, high temperatures will generally be around 5 to 7 degs
above normal today, near normal on Tuesday and around 5 to 7 degs
below normal Wednesday and Thursday. Thereafter, highs within a deg
or two of normal. Low temps will range from 2 to 5 degs above
normal each morning.

&&

.AVIATION...Valid through 09/18Z.
Clouds SCT at 8-12k ft agl then redeveloping again aft 08/19z with
isolated to scattered SHRA/TSRA. Isold MVFR conditions near the
stronger storms. Surface winds S-SW and generally 10 kts or less
except gusts to 35 kts vicinity TSRA. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Drier southwest flow across southeast Arizona will
generally limit thunderstorms to locations from Tucson eastward
today and be relatively few in number. Increased tropical moisture
is expected to move into southeast Arizona Tuesday and persist into
Thursday resulting in higher humidities, cooler daytime temperatures
and more widespread thunderstorms late Tuesday night into Thursday
with the potential for heavy rain and localized flooding.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:55 PM MSTSpecial Weather StatementTWCSanta Cruz35 min

Nearby

Flash Flood Watches in Arizona, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.